When my kid was in the hospital over the weekend one of the diagnoses was hypokalemia. 2.8, yikes. Of course, I know a bit about potassium, but as the weekend went on I spent hours pouring over any information I could find on hypokalemia. I wanted to know everything there was to know. After all, fluids and electrolytes were my nemesis in nursing school. I understand it much better after all that research. And so, for the pleasure of my readers (all 4 of you), here’s the nitty gritty.
Normal range for K+: 3.5-5.0
Dietary sources: Bananas, raisins, potatoes, avocados, spinach, squash, salmon, mushrooms
Here’s your clinical picture of a patient who is hypokalemic. In short, they look pretty awful. Those shallow respirations mean the patient is blowing off extra carbon dioxide, and perfusion is suffering. Weakness, fatigue, arrhythmias, thready pulse, alkalosis… Oi vey! So what causes it?
- Decreased intake (think: malnutrition, lack of appetite)
- Medications (diuretics, penicillin, beta-agonists, insulin): Non-potassium-sparing diuretics make the kidney produce more urine, which means they get rid of more potassium. Penicillin, Beta agonists and insulin “hide” potassium in the body’s cells, which means it’s temporarily pulled out of the blood. Sudafed, steroids, and aminoglycosides also contribute to renal potassium loss.
- Chronic kidney disease (the proximal tubule reabsorbs needed glucose and electrolytes – if it isn’t reabsorbing, then needed electrolytes and glucose are being processed as waste)
- Adrenal and thyroid problems
- Vomiting, diarrhea, gastric suctioning (and laxatives)
- Excessive sweating – K+ goes out with the water
- Delirium tremens (renal losses, not dissimilar to diuretics use)
On an EKG, not everyone shows the “typical” signs of hypokalemia, but if they do, you’d see increased amplitude and width of the P wave, prolonged PR interval, T wave flattening and inversion, ST depression, and prominent U waves. See here?
What’s so bad about hypokalemia? It can cause ventricular and atrial arrhythmias, as well as vasoconstriction leading to hypertension, leading back to arrhythmias. It can cause hyperglycemia, rhabdomyolysis, and ileus. The most urgently life-threatening of these is the cardiac complications, so if your patient is hypokalemic, make sure you’re doing good cardiac assessment and notifying the physician of any changes in status. A few tips:
- Do good cardiac assessments, and chart them clearly.
- Hypomagnesemia often accompanies hypokalemia, and makes arrhythmias more likely.
- Plan on treating the potassium and magnesium until potassium is at least 4 and magnesium is at least 1.
- The method of potassium replacement depends on what your patient can sustain. If the physician orders something that won’t work for your patient, be the advocate who requests a different form.
When replacing potassium, nurses should know that IV potassium is painful!!! It seriously irritates the veins, so plan on a slow infusion. If you can use a larger vein and larger gauge IV catheter, that will help. A warm compress can help too.
Potassium pills are giant, and should only be used with patients who swallow pills very well. If you’re not sure, don’t do the pills. They cannot be crushed.
The last method is an elixir (liquid), which tastes nasty, and there’s a good bit of it. In other words, weigh your options carefully – none of them are particularly pleasant for the patient.